Thunderstorm Wind, Rockbridge
- When
- August 28, 4:45 PM EST
- Where
- Rockbridge County, 5 mi NW of Lexington
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.833, -79.517
Thunderstorms during the afternoon and evening of the 28th produced damaging winds. Thunderstorm winds downed trees in Rockbridge Baths, Lynchburg, Buckingham, Forest, the north portion of Appomattox County, the north and northwest portions of Bedford County, 5 miles northwest of Lexington, and from Elon to Monroe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms during the afternoon and evening of the 28th produced damaging winds. Thunderstorm winds downed trees in Rockbridge Baths, Lynchburg, Buckingham, Forest, the north portion of Appomattox County, the north and northwest portions of Bedford County, 5 miles northwest of Lexington, and from Elon to Monroe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 28, 1:40 PM EST, 3 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 240 PM EDT THU AUG 28 2003 TNGT-FRI...RADAR SHOWING TSRA POPPING WITH HEATING...MAINLY ALONG W OF THE BLUE RIDGE THIS AFTN IN AXIS OF VERY RICH THETA-E AIR AND RETURN SW FLOW. WATER VAPOR LOOP INDICATING ANOTHER FAINT S/W OVER THE TN VALLEY SET TO RIDE UP THE MTN CHAIN OVERNGT AS DEEPER RH INCREASES. WITH BOTH GFS/ETA SHOWING THIS FEATURE AND PLENTY OF INSTAB TO LINGER EARLY ON...PLAN TO RUN DECENT CHC POPS ESPCLY WRN TIER THRU ABOUT MIDNGT...THEN TAPER ONCE WEAK UVV ALONG WARM FRONT PASSES NE. OTRW PC/MUGGY WITH LOWS MID 60S W TO ARND 70 ERN THIRD. WILL SEE WEAK VORT EXIT EARLY FRI GIVING WAY TO A LITTLE MORE VEERING WESTERLY FLOW...AND LACK OF UPPER SUPPORT ...WELL AHEAD OF NEXT UPSTREAM CD FRONT. STILL GIVEN PLENTY OF RATHER DEEP RH...OLD BNDRYS AND SOME DIFF HEATING RIDGES...EXPECT AT LEAST MORE SCTD AFTN TSRA EPSCLY W. THUS PLAN TO UP POPS TO HIGHER CHC NW AND LEAVE A 30 POP SCENARIO E WHERE DOWNSLOPE AND LACK OF TRIGGER COULD INHIBIT. TEMPS AGAIN ARND 90 SE PER W WIND AND GNRLY 80S ELSW UNDER HAZY SUN. FRI NGT-SUNDAY...NEXT NRN STREAM S/W TROF PROGGED TO PASS WELL N OF THE AREA AS ASSOCD SFC COLD FRONT DRIFTS IN FROM THE NNW BY LATE IN THE WEEKEND. QUESTION IS HOW FAR SE BNDRY MAKES IT AS ETA SEEMS OVERDONE PUSHING BACKDOOR 85H FRONT TO THE VA/NC BORDER...WHILE THE SLOWER GFS/CANADIAN CLOSER IN KEEPING BNDRY STUCK IN WVA. SINCE ETA WAS TOO FAR S WITH THIS LAST FRONT...AND UPPER SUPPORT SUGGESTS ONLY ENOUGH FORCING TO PUSH WSHFT INTO THE CWA...PLAN TO FOLLOW CLOSER TO THE GFS. THIS SHOULD ACT TO KEEP BEST POPS W OF THE BLUE RIDGE THRU SUNDAY ALONG AXIS OF BEST THETA/UVV...WHILE SUSPECT ERN CTYS TO BASICALLY HAVE MORE DIURNAL SCTD TSRA ALONG FRINGE OF DEEP RH. WILL AGAIN BOOST TEMPS SE ON SAT/SUNDAY PER MORE INSOLATION...BUT LOWER NW CLOSER TO THE FRONT OTRW PC EXCEPT SOME MSTLY CLDY PERIODS NW. EXTENDED...WAVERING FRONTAL BNDRY WILL CONT TO BE THE MAIN PROBLEM AS APPEARS RISING 5H HGTS MAY FORCE FRONT FARTHER NW LABOR DAY...BEFORE NEXT S/W PUSHES MCON ZONE BACK SE BY MIDWEEK. SINCE LOCATION OF CONVERGENCE ZONE IFFY AND GIVEN LOTS OF TROPICAL TYPE RH ARND...WILL ONLY LOWER POPS A NOTCH MON...THEN CONT LOW TO MID CHCY POPS TUE-THU FOR NOW. TEMPS CONTD WARM/HUMID WITH HIGHS 75-85 AND LOWS UPR 50S NW TO MID/UPR 60S SE. .RNK... NC...NONE. VA...NONE. WV...NONE. JH
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-291015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 612 AM EDT THU AUG 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY SCATTERED THUNDERSTORMS WILL FIRE AGAIN THIS AFTERNOON...ESPECIALLY ALONG AND WEST OF THE BLUE RIDGE MOUNTAINS. A FEW OF THESE STORMS MAY BECOME SEVERE...WITH WIND DAMAGE BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
NCZ001-281925- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 200 PM EDT THU AUG 28 2003 ...THUNDERSTORMS WITH HEAVY RAIN... AT 200 PM EDT...DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS NEAR WEST JEFFERSON AND SHATLEY SPRINGS IN ASHE COUNTY. RAINFALL AMOUNTS UP TO TWO INCHES PER HOUR ARE POSSIBLE WITH THESE STORMS. WATCH FOR RISES ALONG CREEKS AND STREAMS ESPECIALLY NEAR NAKED CREEK IN THE JEFFERSON AREA. PONDING OF WATER IS LIKELY IN LOW LYING...POOR DRAINAGE AREAS AND ROADWAYS. THESE THUNDERSTORMS WILL WEAKEN BY 330 PM. 07
The Roanoke radar (KFCX), 112 km away, was scanning. The volume nearest the first event began at 21:46 UTC.
9 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332831, 5332832, 5332833, 5332834, 5332835, 5332836, 5332839, 5332837, 5332838.